MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE; STIMULATOR, NERVE
Model Number 8229308
Medical Device Problem Code Device Sensing Problem (2917)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results were not available as of the date of this report.A follow-up report will be submitted when analysis is complete.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The surgeon reported that once the patient was positioned with a shoulder roll during a thyroidectomy, laryngoscopy was used to confirm that the endotracheal tube was positioned correctly.An electrode check was performed on the nim monitor; at first, vocalis 1 had a red x, but then it turned to a green check mark.Everything else had green checkmarks, and all of the impedances were within normal limits.The right recurrent laryngeal nerve (rln) was encased in an aggressive tumor; the difficult dissection may have caused neuropraxia, and that is why the right rln never responded to stimulation.That nerve was sacrificed due to the large, invasive cancer on that side.The left thyroid lobe and left recurrent laryngeal nerve appeared normal, and the dissection was routine; however, the left recurrent laryngeal nerve never stimulated (responded) at any point during the case, even though the nim system was providing the expected audible feedback that indicated that stimulus was being delivered.No error message displayed on monitor at any time.The stimulus was delivered using a range of 0.8 to 1.2 ma, and the threshold was set to the default setting.At the completion of the case, another electrical check was performed; at this time vocalis 1 alternated between a red x and a green check mark several times.The patient was scoped after extubation, and their left vocal fold was moving normally, indicating that the left rln was intact.There was no patient injury due to the reported issue.
 
Additional Manufacturer Narrative
H3: analysis found visually, there were biological contaminants on the distal end of the device and tape was adhered to the proximal end of the device.Electrically, resistance of each lead shall be between 1.7 and 3.7 ohms and the actual measurements were 3.4 ohms (blue), 3.7 ohms (blue with clear tubing), 3.6 ohms (red), and 3.3 ohms (red with clear tubing) which all the electrodes were in specification.Functionally, for further analysis, the device was connected to a nim system, and the device passed the electrode check and had no erratic behavior during functional testing.There was no intermittent behavior while manipulating the connections or the shape of the device.For additional analysis, a syringe was used to inject 20cc of air into the cuff balloon and there were no issues during inflation or deflation.A review of the global complaint data showed no other complaints about this lot number.H6: previous codes fdm- b21, fdc- c21 and fdr- d16 are no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key16111605
Report Number1045254-2023-00022
Device Sequence Number17859411
Product Code ETN
UDI-Device Identifier00643169789548
UDI-Public00643169789548
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K925640
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2026
Device Model Number8229308
Device Catalogue Number8229308
Device Lot Number0224898228
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date01/06/2023
Supplement Report FDA Received Date02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexMale
Patient Weight77 KG